Illinois, 2006

Extreme Cold in Illinois, December 2 to 8, 2006

December 2 to 8, 2006 · NWS LOT · 1 event in 1 county or zone

After the winter storm brought several inches of snow to northern Illinois, cold temperatures settled across the area. Low temperatures on the morning of the 3rd, 4th and 5th were in the single digits.

The toll

Deaths
7
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After the winter storm brought several inches of snow to northern Illinois, cold temperatures settled across the area. Low temperatures on the morning of the 3rd, 4th and 5th were in the single digits. A brief warm-up on the 6th, with low temperatures again in the single digits on the 7th and 8th. Seven people died due to exposure to the cold in Chicago and Cook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 2, 6:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 2, 6:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
615 PM CST SAT DEC 2 2006

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
200 PM CST
LARGE UPPER VORTEX EAST OF HUDSONS BAY AND RIDGING TENDENCY ACROSS
THE ROCKIES WILL MAINTAIN AN USTABLE NW FLOW OVER GT LAKES AND THE
MIDWEST FOR THE UPCOMING WEEK. INITIAL RE-ENFORCEMT OF COLD AIR HAS
CROSSED THE MISS RIVER THIS AFTERNOON AND WILL SWING THROUGH NRN IL
AND NW IN AROUND SUNSET OR A BIT LATER. NW WINDS WILL BE GUSTY FOR A
WHILE BUT SETTLE DOWN LATER IN THE NIGHT AS INVERSION OVER SNOW
FIELD TAKES ITS TOLL.  WITH DEW POINTS UPSTREAM HEADING TOWARD
SINGLE NUMBERS EXPECT TEMPS TO FALL TO 5-15 RANGE MOST SPOTS BY
SUNRISE SUNDAY. THATS BELOW MOS NUMBERS ESPECIALLY MAV.

COLDEST AIR WIL BE OVER THE REGION SUN INTO SUNDAY NIGHT AS MID
LEVEL TROUGH PASSES. SFC RIDGE LINE FCST AT THIS POINT TO BE PRESENT
OVER NRN IL AROUND SUNRISE MON SO THAT SHOULD BE THE COLDEST PERIOD.
HOWEVER...MID LEVEL CLOUDS MAY TEMPER MINS A BIT SO IN REALITY NXT
TWO NIGHTS WILL BE SIMILAR IN TEMPS.

AS SURFACE ANTICYCLONE SINKS INTO LOWER MISS VLY MON-TUE A SERIES OF
FAST MOVING SHALLOW DISTURBANCES FCST TO MOVE THROUGH WESTERN LAKES.
FIRST OF THESE ON MON SHOULD BE DRY AS WARM ADVTN/ISENTRPOIC LIFT IS
LIMITED AND MOISTURE SPARSE. NEXT ONE ABOUT WED MAY HAVE BETTER
UPPER AIR SUPPORT AS CYCLONE MOVES THRU NRN WISC AND LK SUPERIOR.
BROADER SCALE AND DEEPER WARM ADVECTION WL PRODUCE BETTER THREAT OF
LIGHT SNOW N OF ILLINOIS SINCE MOISTURE INFLOW HERE IS STILL
EXPECTED TO BE LIMITED. BAND OF TRAILING CLOUDS INTO FCST AREA WILL
PRECEDE ANOTHER POOL OF COOL AIR FOR LATER IN THE WEEK.

TEMPS NXT 5-7DAYS CONTINUING BELOW AVE.  WARMEST DAYS LKLY MON AND
WED AS SUSTAINED SW FLOW SETS IN.  KML

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...
615 PM CST

SURFACE ANALYSES SHOW WEAK TROUGH EXTENDING FROM ERN LK SUP-NERN
IL-NERN MO.  THIS TROF REPRESENTS A REINFORCEMENT OF COLD AIR OVER
THE MIDWEST.  THIS AMS WILL RMN QUITE DRY AND WX ALG BOUNDARY WILL
RMN CLR AS IT MOVES ACRS TERMINAL AREA BY 03Z.  MAIN INFLUENCE OF
THIS FEATURE WILL BE A WIND SHIFT FROM WSW TO WNW.  OTRW...LTL CHG
IN FCST NXT 24 HRS...XCP FOR SOME INCRS IN WIND SPEED SUN MRNG WITH
GUSTS IN EXCESS OF 20 KTS EXPECTED BY AFTN.  WILL ALSO HAVE SOME BKN
MID LVL CLOUDINESS IN FCST FOR SUN DUE TO SHORT WAVE TROUGH MOVG
ACRS WRN GRTLKS DURG DAY.  ANY CIGS THAT DO DVLP WILL RMN VFR. WX
NIL THRU PERIOD AND NO VIS RESTRICTIONS EXPECTED.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Dec 2, 4:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST SAT DEC 2 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-031030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST SAT DEC 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-031030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CST SAT DEC 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN DEVELOP SUNDAY NIGHT ALONG
THE INDIANA SHORE...AS NORTHWEST WINDS AGAIN BUILD WAVES TO OR ABOVE
4 FEET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

KL

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Cook

When
December 2, 10:00 PM CST to December 8, 9:00 AM CST
Where
Cook forecast zone
Deaths
7 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Cook2006-12-0355MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2006-12-1042MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2006-12-0483MalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2006-12-0497FemalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2006-12-0584FemalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2006-12-0578MalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2006-12-0326MalePermanent StructureDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8218.